Illinois, 2010

Damaging Wind in Illinois, August 10, 2010

August 10, 2010 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed along an outflow boundary that was moving south through the forecast area. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed along an outflow boundary that was moving south through the forecast area. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 6:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 10, 6:06 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT TUE AUG 10 2010

.DISCUSSION...
/237 PM CDT TUE AUG 10 2010/

THE LIFE THREATENING HEAT CONTINUES TO BE THE MAIN STORY AS IT NOW LOOKS
LIKE IT WILL LAST UNTIL LATE FRIDAY. EACH ADDITIONAL DAY INCREASES THE
LIKELIHOOD OF HEAT RELATED INJURIES...SO WILL BE EXTENDING THE CURRENT
WARNING FOR THE ENTIRE CWA UNTIL FRIDAY EVENING.

LIKE YESTERDAY...WE HAD AN OUTFLOW BOUNDARY COME OUT OF IOWA THIS
MORNING AND MAKE IT SOUTH OF I-70...BUT SEVERAL OBS SITES TO THE
NORTH OF THE BOUNDARY HAD HEAT INDEX READINGS ABOVE 105 BY 10
AM...WITH HEAT INDICES IN THE 105 TO 120 DEGREE RANGE BY 1 PM.
THIS IS A VERY HUMID AIRMASS WITH DEWPOINTS IN THE 75-80 DEGREE RANGE
COVERING MOST OF THE AREA. DO NOT EXPECT MUCH CHANGE WITH THESE
HIGH READINGS THROUGH TOMORROW...THOUGH MODEL SOUNDINGS SHOW THAT
THERE MAY BE A BIT MORE MIXING OUT OF THE DEWPOINTS THURSDAY INTO
FRIDAY. AMBIENT TEMPERATURE WISE...THESE SOUNDINGS ALSO SHOW THAT
THE DEEP MIXING UP TO 800MB THROUGH FRIDAY WARRANT GOING WITH THE
WARMER MOS HIGHS IN THE UPPER 90S TO AROUND 100. RESULTING HEAT
INDICES ON WEDNESDAY WILL BE MUCH LIKE TODAY...WITH MANY SITES IN
THE AREA GOING ABOVE 110F. HEAT INDICES OVER MUCH OF THE AREA ON
THURSDAY AND NOW FRIDAY LOOK LIKE THEY WILL BE IN THE 105 TO 110
RANGE CAUSING THE NEED TO EXTEND THE WARNING AT THIS TIME.

SCT STORMS THAT HAVE DEVELOP THIS AFTERNOON LOOK TO BE FORCED BY
THE WEAK OUTFLOW FROM EARLIER OR OROGRAPHIC LIFT IN THE EASTERN
OZARKS. NAM/GFS IS CONSISTENT WITH LIFTING THE BOUNDARY THIS
EVENING...BUT THINK COVERAGE OF STORMS WILL BE ISOLD WITH LOSS OF
DAYTIME HEATING. MCS TRAIN ALSO LOOKS LIKE IT WILL STAY JUST NORTH
OF THE CWA. WILL KEEP CHANCE OF STORMS GOING OVER THE ERN HALF OF
THE CWA ON WEDNESDAY INTO THURSDAY WHICH THE NAM/GFS HAVE BEEN
CONSISTENT IN DEPICTING A WEAK BOUNDARY THAT WILL LIKE UNDER SOME
WEAK ASCENT PROVIDED BY A SHORTWAVE TROUGH ROUNDING THE TOP OF THE
RIDGE. THE LACK OF DEEP SHEAR SHOULD LIMIT SEVERE POTENTIAL...BUT
THE EXTREME INSTABILITY...PWATS AROUND 2.2 INCHES AND DEEP WARM
CLOUD LAYERS SHOULD CAUSE THESE STORMS TO BE EFFICIENT RAIN
PRODUCERS.

GFS/ECMWF HAVE GOOD CONTINUITY DEPICTING A FRONT MOVING THROUGH
MO/IL ON SATURDAY IN RESPONSE TO A STRONG SHORTWAVE TROUGH THAT IS
ROTATING THROUGH THE UPPER MIDWEST/GREAT LAKES ON THE SOUTH SIDE OF
AN INTENSE CANADIAN VORTEX. EXPECT STORMS ALONG THE FRONT FRIDAY
NIGHT/SATURDAY...AND THEN DRY INTO EARLY NEXT WEEK AS A STRONG
SURFACE HIGH BUILDS DOWN. THIS FRONT WILL BRING AN END TO THE
INTENSE HEAT AS TEMPS FALL BACK CLOSER TO NORMAL VALUES GIVEN
850MB TEMPS WILL DROP FROM AROUND 20C ON SATURDAY TO AROUND 16C ON
MONDAY AND TUESDAY.

BRITT

&&

.AVIATION...
/647 PM CDT TUE AUG 10 2010/

ROBUST AFTERNOON CONVECTION HAS REALLY DIMINISHED OVER THE LAST 60
MINUTES OR SO...AND BASED ON LATEST RADAR TRENDS TSRA THREAT
SHOULD BE LIMITED TO UIN AREA FOR THE NEXT HOUR OR SO.
OTHERWISE...FORECAST ECHOES SENSIBLE WX TRENDS FROM THE PAST 24
HOURS...WITH JUST A FEW MID CLOUDS OVERNIGHT GIVING WAY TO
SCATTERED CU AND HIT AND MISS CBS BY WED AFTERNOON. EXCEPTION IS
AT UIN...WHERE FORECAST HINTS THAT OVERNIGHT CONVECTION ROLLING
THROUGH IA MAY BRUSH THIS AREA DURING THE PREDAWN HOURS.

SPECIFICS FOR KSTL...
CONVECTION OVER E CENTRAL MISSOURI ALMOST TOTALLY DISSIPATED...AND
ONLY PRECIP FOR STL WILL BE SOME LEFTOVER/RESIDUAL SHOWER
ACTIVITY DRIFTING NORTH FROM THE E OZARKS...WHICH SHOULD EITHER
DISSIPATE OR EXIT THE TAF AREA BY 02Z. JUST A FEW MID CLOUDS ARE
ANTICIPATED THE REST OF THE NIGHT...AND SINCE MOST OF THE RAINFALL HAS
MISSED STL SO FAR DID NO INCLUDE ANY VSBY RESTRICTION FOR FOG OR
HAZE. HOWEVER...WITH THE LIGHT RAIN THIS EVENING WILL NEED TO
KEEP AN EYE ON THIS FOR THE 03/06Z UPDATES. OTHERWISE...FORECAST
SOUNDINGS INDICATE THAT CU SHOULD REDEVELOP BY OR SHORTLY AFTER
MIDDAY WED...WITH SPOTTY AFTERNOON CONVECTION DOTTING AREA ONCE AGAIN.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
     MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 2:51 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT TUE AUG 10 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES WILL SLOWLY FALL TO BELOW 100 DEGREES DURING
THE EVENING HOURS. LOW TEMPERATURES WILL ONLY FALL TO BETWEEN 75
AND 80 DEGREES PROVIDING LITTLE RELIEF FROM THE HEAT. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY DOWNPOURS
WHICH COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS THROUGH EARLY
EVENING. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LIFE THREATENING HEAT WILL CONTINUE THROUGH FRIDAY EVENING
WITH PEAK HEAT INDEX VALUES IN THE 105 TO 120 DEGREE RANGE DURING
THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. EXPECT LITTLE
RELIEF FROM THE HEAT AT NIGHT AS TEMPERATURES ONLY FALL TO BETWEEN
75 AND 80 DEGREES. THE EXCESSIVE HEAT WARNING WILL REMAIN IN
EFFECT UNTIL FRIDAY EVENING AT 9 PM.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA FROM WEDNESDAY
THROUGH THURSDAY...AND ALSO FROM FRIDAY NIGHT INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON A LIMITED BASIS THROUGH THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Aug 10, 4:00 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT TUE AUG 10 2010

MOZ062-073-102245-
FRANKLIN MO-WASHINGTON MO-
500 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN WASHINGTON COUNTIES UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF RICHWOODS...OR 10 MILES
SOUTH OF ST. CLAIR...MOVING NORTH AT 5 MPH. ALSO...ANOTHER STRONG
THUNDERSTORM WAS OVER ROBERTSVILLE...MOVING TO THE NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINEY PARK...
  ST. CLAIR...
  VILLA RIDGE...
  GRAY SUMMIT...
  PACIFIC...
  PARKWAY...
  LONEDELL...
  MOSELLE...
  ROBERTSVILLE...
  CATAWISSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BYRD
Special weather statement, Aug 10, 4:10 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT TUE AUG 10 2010

ILZ096-102300-
BROWN IL-
510 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 600
PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MOUNT STERLING...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIPLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BYRD
Local storm report, Aug 10, 4:40 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     8 SSW PINEY PARK        38.19N  91.00W
08/10/2010                   WASHINGTON         MO   LAW ENFORCEMENT

            TREE AND POWER LINE DOWNED ALONG HIGHWAY A.

&&

BRITT
Local storm report, Aug 10, 5:45 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     WENTZVILLE              38.81N  90.86W
08/10/2010  E50 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            40-50 MPH WIND GUST FROM THE SOUTHEAST

&&

TRUETT
Local storm report, Aug 10, 6:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     WENTZVILLE              38.81N  90.86W
08/10/2010                   ST. CHARLES        MO   BROADCAST MEDIA

            SEMI BLOWN OVER ON I-70. TIME ESTIMATED FROM RADAR.

&&

TRUETT
Local storm report, Aug 10, 7:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     CLAYTON                 40.03N  90.96W
08/10/2010  E50 MPH          ADAMS              IL   TRAINED SPOTTER

&&

GKS

The radar

The St Louis radar (KLSX), 134 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 10, 7:30 PM CST
Where
Adams County, 2.81 mi SSW of Kellerville
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
39.890, -90.941

Thunderstorm winds blew down or uprooted numerous large trees in Siloam Springs State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254586.